Can You Overdose from Fentanyl Exposure After Helping Someone Who Has Overdosed?
Every few months, another unverified news story leaks claiming that someone suffered a fentanyl overdose after touching fentanyl or responding to a fentanyl overdose. Some stories even claim people overdosed after touching dollar bills that had trace amounts of fentanyl on them. These stories perpetuate the myth that you can overdose after touching fentanyl–a myth that can be truly dangerous for people suffering from addiction.
Fentanyl is a powerful opioid drug that is 50 times stronger than heroin and 100 times stronger than morphine, so it makes sense that people who are unfamiliar with the drug would be afraid of coming near it. So, what is the truth, can you overdose from fentanyl exposure or after helping someone who has overdosed? Our addiction experts uncover the truth.
Can Fentanyl Be Absorbed Through the Skin?
Illicit fentanyl cannot be absorbed through the skin. This misconception stems from the fact that one form of pharmaceutical fentanyl is a transdermal patch that sticks to the skin and slowly releases a steady dose of fentanyl through the skin and into the bloodstream.
Transdermal fentanyl patches contain a gel or liquid substance (fentanyl) that builds up on the skin under the patch. Then, it is absorbed through the skin until it reaches the dermal layer. Microcirculation occurs in the dermal layer, allowing small amounts of fentanyl to be absorbed into the bloodstream.
The vast majority of fentanyl overdoses occur as a result of illicit fentanyl ingestion. Illicit fentanyl is manufactured in clandestine laboratories and usually comes in the form of a powder. Powdered fentanyl, unlike the fentanyl contained in a transdermal patch, is not readily absorbed through the skin.
According to the Tennessee Department of Mental Health and Substance Abuse Services, “Illicit fentanyl cannot be absorbed through the skin or by touching an item or surface where it is present. When in powder form, fentanyl and its analogs (including carfentanil and fluorofentanyl) cannot be absorbed through the skin. Dissolving the powder in a liquid does not change this property. Wet objects do not pose an increased risk for an overdose caused by casual exposure.”
Why The Myth About Overdosing From Touching Fentanyl is Dangerous
People who believe the myth that they can overdose after touching fentanyl are more likely to remain complacent in the event of an overdose. If someone is overdosing, such as a friend or family member, individuals may be afraid to administer naloxone (Narcan), lay the person on their side in the recovery position, or even remain in the same vicinity as the individual because they are terrified of overdosing themselves. All of these actions can result in the overdose becoming fatal. Failure to act promptly in the event of an overdose can cause unnecessary deaths which is why this myth is so dangerous.
Symptoms of Fentanyl Overdose
While some people begin abusing fentanyl after they have developed a tolerance to other opioids, such as oxycodone or heroin, others accidentally ingest fentanyl when taking another drug.
Many street drugs today, including heroin and counterfeit pills, contain fentanyl. In 2022, the U.S. Drug Enforcement Agency found that 60% of fentanyl-laced fake prescription pills contained a potentially lethal dose of fentanyl.
Because of how prevalent fentanyl is in the drug trade today, it is important to be able to recognize a fentanyl overdose and intervene quickly. Symptoms of a fentanyl overdose include:
- Slow, shallow breathing
- Extreme drowsiness
- Pinpoint pupils
- Limp body
- Blue-colored skin, lips, or nails
- Loss of consciousness
- Gurgling noises (also called the “death rattle”)
If you suspect an opioid overdose, dial 911 immediately.
What to do if you Suspect an Opioid Overdose
Remember, you can’t overdose from touching fentanyl, but you can save the life of someone who is overdosing. If someone is overdosing on fentanyl or another opioid, be sure to take these steps:
- Contact emergency medical services
- Administer naloxone (if available). You may give multiple doses every 2-3 minutes until breathing is restored.
- Provide rescue breathing or CPR (if you are certified)
- Lay the person on their side in the recovery position to avoid aspiration
- Stay with the person until emergency medical personnel arrive
Find Addiction Help for Yourself or a Loved One Today
Fentanyl and other opioids are the leading cause of drug overdose deaths in America today, but knowing when and how to intervene can save lives. Unfortunately, myths stating that you can overdose from touching fentanyl or overdose after helping someone else who has overdosed continue to spread, and can affect the lives of people who are struggling with addiction.
If you or someone you love are struggling with fentanyl addiction, know that help is available. At PAX Memphis Recovery center, our qualified admissions counselors are available 24/7 to answer any questions you may have, assess your needs, and help you find the right addiction treatment program for you.
Don’t wait any longer for the help you need and deserve. Call now to find help for yourself or a loved one.
Medically Reviewed: September 25, 2019
All of the information on this page has been reviewed and verified by a certified addiction professional.